Volume 22, issue 5 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 5, 2511–3144
Issue 4, 1893–2510
Issue 3, 1267–1891
Issue 2, 645–1266
Issue 1, 1–644

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The number of convex tilings of the sphere by triangles, squares, or hexagons

Philip Engel and Peter Smillie

Geometry & Topology 22 (2018) 2839–2864

A tiling of the sphere by triangles, squares, or hexagons is convex if every vertex has at most 6, 4, or 3 polygons adjacent to it, respectively. Assigning an appropriate weight to any tiling, our main results are explicit formulas for the weighted number of convex tilings with a given number of tiles. To prove these formulas, we build on work of Thurston, who showed that the convex triangulations correspond to orbits of vectors of positive norm in a Hermitian lattice Λ 1,9. First, we extend this result to convex square and hexagon tilings. Then, we explicitly compute the relevant lattice Λ. Next, we integrate the Siegel theta function for Λ to produce a modular form whose Fourier coefficients encode the weighted number of tilings. Finally, we determine the formulas using finite-dimensionality of spaces of modular forms.

triangulations, nonnegative curvature, sphere, tiling, modular form, Thurston, polyhedra, shapes of polyhedra
Mathematical Subject Classification 2010
Primary: 05C30, 32G15, 53C45
Secondary: 11F27
Received: 27 February 2017
Revised: 16 January 2018
Accepted: 4 March 2018
Published: 1 June 2018
Proposed: Ian Agol
Seconded: John Lott, Anna Wienhard
Philip Engel
Department of Mathematics
Harvard University
Cambridge, MA
United States
Peter Smillie
Department of Mathematics
Harvard University
Cambridge, MA
United States